Advertisement

Science in China Series A: Mathematics

, Volume 52, Issue 6, pp 1157–1168 | Cite as

On nonlinear ill-posed inverse problems with applications to pricing of defaultable bonds and option pricing

  • XiaoHong ChenEmail author
  • Demian Pouzo
Article

Abstract

This paper considers the estimation of an unknown function h that can be characterized as a solution to a nonlinear operator equation mapping between two infinite dimensional Hilbert spaces. The nonlinear operator is unknown but can be consistently estimated, and its inverse is discontinuous, rendering the problem ill-posed. We establish the consistency for the class of estimators that are regularized using general lower semicompact penalty functions. We derive the optimal convergence rates of the estimators under the Hilbert scale norms. We apply our results to two important problems in economics and finance: (1) estimating the parameters of the pricing kernel of defaultable bonds; (2) recovering the volatility surface implied by option prices allowing for measurement error in the option prices and numerical error in the computation of the operator.

Keywords

nonlinear ill-posed inverse problems Hilbert Scales optimal convergence rates pricing of defaultable bonds option prices 

MSC(2000)

15A29 62G20 91B02 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Bissantz N, Hohage T, Munk A. Consistency and rates of convergence of nonlinear Tikhonov regularization with random noise. Inverse Problems, 20: 1773–1789 (2004)zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Horowitz J, Lee S. Nonparametric instrumental variables estimation of a quantile regression model. Econometrica, 75: 1191–1208 (2007)zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Lu S, Pereverzev S, Ramlau R. An Analysis of Tikhonov regularization for nonlinear ill-posed problems under a general smoothness assumption. Inverse Problems, 23: 217–230 (2007)zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Engl H W, Hanke M, Neubauer A. Regularization in Inverse Problems. Dordrecht: Kluwer, 1996Google Scholar
  5. 5.
    Neubauer A. Tikhonov regularization of Nonlinear ill-posed Problems in Hilbert Scales. Appl Anal, 46: 59–72 (1992)zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Chen X, Pouzo D. Estimation of nonparametric conditional moment models with possibly nonsmooth moments. Cowles Foundation Discussion Paper No. 1640, 2008Google Scholar
  7. 7.
    Chernozhukov V, Gagliardini P, Scaillet O. Nonparametric Instrumental Variable Estimation of Quantile Structural Effects. Mimeo, MIT, University of Lugano and Swiss Finance Institute, 2008Google Scholar
  8. 8.
    Hall P, J Horowitz Nonparametric Methods for Inference in the Presence of Instrumental Variables. Ann Statist, 33: 2904–2929 (2005)zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Nair M T, Pereverzev S V, Tautenhahn U. Regularization in Hilbert scales under general smoothing conditions. Inverse Problems, 21(6): 1851–1869 (2005)zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Darolles S, Florens J P, Renault E. Nonparametric Instrumental Regression. Mimeo, Toulouse School of Economics, 2006Google Scholar
  11. 11.
    Chen X, Reiss M. On rate optimality for ill-posed problems in econometrics. Cowles Foundation Discussion Paper No. 1626, 2008Google Scholar
  12. 12.
    Florens J P, Johannes J, Van Bellegem S. Identification and estimation by penalization in Nonparametric Instrumental Regression. Mimeo, IDEI, University Toulouse I, 2008Google Scholar
  13. 13.
    Florens J P, Van Bellegem S. Slides Presentation in CIRANO and CIREQ Econometrics Conference on GMM, Montreal, Canada, November, 2007Google Scholar
  14. 14.
    Yang Y, Barron A. Information-theoretic determination of minimax rates of convergence. Ann Statist, 27: 1564–1599 (1999)zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Arellano C. Default risk and income fluctuations in emerging economies. Amer Econ Rev, 98: 690–713 (2008)CrossRefGoogle Scholar
  16. 16.
    Chatterjee S, Corbae D, Nakajima M, et al. A Quantitative Theory of Unsecured Consumer Credit with Risk of Default. Econometrica, 75: 1525–1589 (2007)zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Haroske D. Entropy Numbers and Approximation Numbers in weighted Function spaces of type B p,qs and F p,qs, Eigenvalue Distributions of Some degenerate Pseudodifferential Operators. PhD Dissertation, Friedrich Schiller University, Jena, 1995Google Scholar
  18. 18.
    Kalthenbacher B, Neubauer A. Convergence of projected iterative regularization methods for nonlinear problems with smooth solultions. Inverse Problems, 22: 1105–1119 (2006)CrossRefMathSciNetGoogle Scholar
  19. 19.
    Efromovch S, Koltchinskii V. On inverse problems with unknown operators. IEEE Trans Inform Theory, 47: 2876–2894 (2001)CrossRefMathSciNetGoogle Scholar
  20. 20.
    Hofmann M, Reiss M. Nonlinear estimation for linear inverse problems with error in the operator. Ann Statist, 36: 310–336 (2007)CrossRefGoogle Scholar
  21. 21.
    Egger H, Engl H W. Tikhonov regularization applied to the inverse problem of option pricing: convergence analysis and rates. Inverse Problems, 21: 1027–1045 (2005)zbMATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Yi B, Ye Y. Recovering the local volatility in Black-Scholes model by numerical differentiation. Appl Anal, 85(6–7): 681–692 (2006)MathSciNetGoogle Scholar
  23. 23.
    Cavalier L. Nonparametric statistical inverse problems. Inverse Problems, 24(3), DOI: 10.108810266-5611/24 /3/2034004, 2008Google Scholar
  24. 24.
    Cavalier L, Raimondo M. Wavelet deconvolution with noisy eigenvalues. IEEE Trans Signal Process, 55(3): 2414–2424 (2007)CrossRefGoogle Scholar
  25. 25.
    Gu C. Smoothing noisy data via regularization: statistical perspectives. Inverse Problems, 24: DOI: 10.108810266-5611/24/3/034002, 2008Google Scholar
  26. 26.
    Huang J. Projection estimation in multiple regression with application to functional ANOVA models. Ann Statist, 26: 242–272 (1998)zbMATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    Blundell R, Chen X, Kristensen D. Semi-nonparametric IV estimation of shape-invariant Engel curves. Econometrica, 75: 1613–1669 (2007)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Science in China Press and Springer-Verlag GmbH 2009

Authors and Affiliations

  1. 1.Department of EconomicsYale UniversityNew HavenUSA
  2. 2.The Guanghua School of ManagementPeking UniversityBeijingChina
  3. 3.School of EconomicsShanghai University of Finance and EconomicsShanghaiChina
  4. 4.Department of EconomicsNew York UniversityNew YorkUSA

Personalised recommendations